Young girl ends up in hospital after taking ibuprofen

We've all done it — whenever we feel any slight pain or discomfort, we think nothing of taking some non-prescription painkillers. That's why many mothers also go straight to the medicine cabinet when their little ones complain of aches and pains. Though it seems normal enough, Becky Atkinson from Canada has been warning parents that this practice may be doing more harm than good...

It's a familiar scene: Becky's 10-month-old daughter Alba couldn't stop crying from the pain caused by her first teeth coming through. For several days, Becky gave her unhappy tot some fruit, milk, and several drops of Advil, an over-the-counter medicine containing ibuprofen. Though this soon alleviated her daughter's pain, the consequences were devastating in the long run.

When changing Alba's diaper, Becky was surprised to see that her stool was a worrying black color. She took her daughter to the emergency room where her worst fears were confirmed: the ibuprofen had caused internal bleeding and Alba's tiny liver had suffered two ulcers.

Prescriptions aren't required for non-steroidal anti-inflammatory medication such as ibuprofen. Though doctors recommend their use, care must be taken with them. Dr. Michael Rieder from the Canadian Pediatrician Society said that this type of incident is "quite rare but there's no question that it does happen. As the number of sales of ibuprofen increases, the number of children with gastrointestinal bleeds increases."

A representative from the company responsible for manufacturing Advil said, "Advil Pediatric Drops are indicated for the relief of children's fever and pain due to colds, sore throat, immunization and earache. Advil is safe and effective when used as directed."

Six months on, Alba has thankfully made a full recovery. Becky now wants to use this incident to warn other parents about the risks of over-the-counter medication. "Just be aware. Just be very aware. Do your research. Don't grab the first thing you see on the shelf. There is no such thing as a side-effect-free drug," said Becky.

Always remember to read the instructions and contraindications on the packaging for all medication, even for drugs as common as ibuprofen. It's particularly important to be aware of any risks when giving medication to babies and young children. You can never be too careful.

Source:

ctvnews, globalnews 

Comments

Also hefty